FDA again warns of dangers using benzocaine, especially in small children

May 31, 2012

The use of benzocaine gels and liquids to sooth teething and mouth and gum pain can lead to a rare but serious--and sometimes fatal--condition called methemoglobinemia, according to an FDA Consumer Update.

The use of benzocaine gels and liquids to soothe teething and mouth and gum pain can lead to a rare but serious-and sometimes fatal-condition called methemoglobinemia, according to an FDA Consumer Update.

Methemoglobinemia is a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. In the most severe cases, said FDA pharmacist Mary Ghods, RPh, methemoglobinemia can result in death. Children under age 2 years appear to be at particular risk.

Benzocaine is a local anesthetic and can be found in such over-the-counter (OTC) products as Anbesol (Pfizer), HurriCaine (Beutlich Pharmaceuticals), Orajel (Church & Dwight Co.), Baby Orajel (Church & Dwight Co.), and Orabase (Colgate).

Since FDA first warned about potential dangers in 2006, the agency has received 29 reports of benzocaine gel-related cases of methemoglobinemia. Nineteen of those cases occurred in children, and 15 of the 19 cases occurred in children under age 2 years, said FDA pharmacist Kellie Taylor, PharmD, MPH.

The agency repeated the warning in April 2011 and remains particularly concerned about the use of OTC benzocaine products in children for relief of pain from teething, said Dr Taylor. This concern is fueled by the serious potential outcomes and the difficulty parents may have recognizing the signs and symptoms of methemoglobinemia when using these products at home. These symptoms may not always be evident or attributed to the condition.

For these reasons, FDA recommends that parents and caregivers not use benzocaine products for children younger than age 2 years, except under the advice and supervision of a healthcare professional.

According to FDA Consumer Health Information, symptoms of methemoglobinemia include:

• pale, gray, or blue-colored skin, lips, and nail beds

• shortness of breath

• fatigue

• confusion

• headache

• light-headedness

• rapid heart rate

“Symptoms can occur within minutes to hours after benzocaine use,” Dr Ghods said. “They can occur after using the drug for the first time, as well as after several uses.”

If the child has any of these symptoms after using benzocaine, Dr Ghods added, stop using the product and seek medical help immediately by calling 911.

Methemoglobinemia caused by benzocaine may require treatment with medications and admission to a hospital. Serious cases should be treated right away. If left untreated or if treatment is delayed, methemoglobinemia may cause permanent injury to the brain and body tissues, and even death, from the insufficient amount of oxygen in the blood.

The American Academy of Pediatrics offered some alternatives for treating teething pain, including giving the child a teething ring chilled in the refrigerator and gently rubbing or massaging the child’s gums with your finger.

Benzocaine products-which are sold as gels, liquids, sprays, and lozenges-are also widely used by adults. Doctors and dentists often use sprays containing benzocaine to numb the mucous membranes of the mouth and throat during such procedures as transesophageal echocardiograms, endoscopy, intubation, and feeding tube replacements.

Even though children are more at risk, it’s still a good idea for adults to talk to their healthcare professional about using benzocaine, especially if they have heart disease; are a smoker; or have breathing problems such as asthma, bronchitis, or emphysema. These conditions put you at greater risk for complications relating to methemoglobinemia, said Dr Taylor.

FDA advises consumers to:

• store any products containing benzocaine out of the reach of children.

• use benzocaine gels and liquids sparingly and only when needed. Do not use them more than 4 times a day.

• read the label to see if benzocaine is an active ingredient when buying OTC products. Labels on OTC products containing benzocaine are not currently required to carry warnings about the risk of methemoglobinemia. If you have any concerns, talk to your healthcare professional before using them.